Lost My Hair Due to Levothyroxine : My TSH is... - Thyroid UK

Thyroid UK

118,673 members137,645 posts

Lost My Hair Due to Levothyroxine

pzzrmmp profile image
pzzrmmp

My TSH is 8 and my doctor prescribed levothyroxine (although I had no symptoms), it was disclosed to me by my doctor. At that time I had full set of hair. After 5-6 I am completely bold from the top. I have stopped taking the medicine since I had no issue to begin with. Does anyone know if my hair will grow back or do I need to do anything special. Also if I end up taking any medication for hypothyroid what other alternate do I have ?

Thanks for your valuable input

2 Replies

Levo is not 'medicine', it is thyroid hormone replacement. You cannot live without thyroid hormones.

Hair-loss is a hypothyroid symptoms. It can also be caused by low nutrients. Ask your doctor to test vit D, vit B12, folate and ferritin.

Levo can cause hair-loss in the beginning, but it should usually stop after a while, when you are optimally replaced. You could try taking Evening Primrose Oil and Borage Oil to counter-act the effect of the levo.

At the moment, you are grossly under-medicated and very hypo, whether you have any symptoms or not - but, given that there are over 300 symptoms of low thyroid, you probably do have some but haven't made the connection. Nothing will work if you don't take enough of it.

It is very unlikely that you will get any other form of thyroid hormone replacement, on the NHS - if you are in the UK. But, there is also liothyronine (T3, levo is T4) and NDT - Natural Thyroid Hormone, made from pig thyroid - although not as 'natural' as people make out. You would have to buy these yourself.

jgelliss profile image
jgelliss in reply to greygoose

greygoose

I couldn't agree with you more . You said it all .

You may also like...